A 35 year old woman, who is receiving continuous renal replacement therapy for renal failure associated with abdominal sepsis, is noted to have a platelet count of 40 x 109/L. How will you manage this problem?
In this setting thrombocytopenia may be due to decreased platelet production, increased consumption or aggregation. This question should have been approached as a simple practical problem. One needs to obtain a complete history to understand whether this is an acute or a chronic problem, whether the patient is on platelet lowering drugs, did it coincide with heparin use, is there evidence of sepsis, DIC, is there a history of SLE, ITP, malaria etc. Investigations will include heparin antibody, blood film coagulation screen, and DIC screen. If no other cause is found, marrow aspiration may be indicated. Management will consist of ceasing heparin and other implicated drugs, treating underlying infection, platelet transfusion if bleeding occurs or if surgery is contemplated.
The college insists we approach this as "a simple practical problem". However, one should not that they do not ask one to make a diagnosis, but how would you manage the problem without knowing the cause?
The following list of generic steps applies to thrombocytopenia of any cause:
Minimise platelet destruction
Maximise platelet production
Protect the patient from complications of thrombocytopenia
Diagnosis is more complicated. The differential diagnosis of thrombocytopenia is broad:
Decreased platelet production
Increased platelet destruction
Dilution of platelets
In order to simplify one's answer, one may be able to narrow this range to the causes which are relevant to the critically septic patient on dialysis:
This is a more manageable list.
One would organise the following investigations in order to work through it:
The links point to brief explanatory notes for these tests, which one may find in the local chapter on thrombocytopenia.
Stasi, Roberto. "How to approach thrombocytopenia." ASH Education Program Book 2012.1 (2012): 191-197.
Casonato, A., et al. "EDTA dependent pseudothrombocytopenia caused by antibodies against the cytoadhesive receptor of platelet gpIIB-IIIA." Journal of clinical pathology 47.7 (1994): 625-630.
Castro, Christine, and Mark Gourley. "Diagnostic testing and interpretation of tests for autoimmunity." Journal of Allergy and Clinical Immunology 125.2 (2010): S238-S247.
Arepally, Gowthami M., and Thomas L. Ortel. "Heparin-induced thrombocytopenia." New England Journal of Medicine 355.8 (2006): 809-817.
Chong, B. H., J. Burgess, and F. Ismail. "The clinical usefulness of the platelet aggregation test for the diagnosis of heparin-induced thrombocytopenia." Thrombosis and haemostasis 69.4 (1993): 344-350.